Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

How can I stop this high-pitched noise?

Asked by Alex, Bulgaria

Open quote
Close quote

Two weeks ago I began having a really disturbing sound in my ears. The noise is constant, with high frequency. I can hear it almost all the time, especially in the mornings. Why is this happening? I have not had any accidents. What can I do about it?

Expert Bio Picture

Conditions Expert Dr. Otis Brawley Chief Medical Officer,
American Cancer Society

Expert answer

I believe what you are describing is called tinnitus.

It is a sound that can be a buzzing, ringing, hissing or other noise. It is perceived as a sound near the head or within one or both ears. The sound can be continuous, pulsating or intermittent.

It is estimated that one out of every six people experience tinnitus for a prolonged period at some time during his or her life. Most are older.

A quarter of those experiencing it have such severe tinnitus that it affects their daily activities.

A general practice physician might refer the patient with tinnitus to an otolaryngologist (a doctor specializing in diseases of the ears, nose and throat). The physician will interview the patient, taking a history of the symptoms, getting a description of the noise and do a complete head and neck examination, with emphasis on the nerves of the head and neck (cranial nerves).

The patient should also have a hearing evaluation. Other tests are often warranted, depending on the circumstances.

In the discussion, the physician will be looking for a history of noise exposure or a head injury that could have caused inner ear injury.

Symptoms suggesting jaw problems (tempromandibular joint, or TMJ), hypertension, atherosclerosis or neurologic illnesses such as multiple sclerosis are pertinent, because they can cause tinnitus.

A review of the patient's drugs and supplements also is necessary. Aspirin, other nonsteroidal anti-inflammatories, anti-hypertensives and anti-depressants are among the more than 20 common drugs that can cause tinnitus.

When tinnitus is pulsing, rushing, flowing or humming, a vascular problem should be suspected. This can be a constriction of blood flow in an artery.

Vascular-based tinnitus often changes intensity or pitch with changes in head motion or body position (lying, sitting, or standing).

Clicking tinnitus is commonly due to drugs or problems in the middle ear. A high-pitched continuous tone is commonly the result of a nerve or inner ear injury. Treatment is aimed at fixing the underlying abnormality, when it can be identified.

Cochlear (inner ear) implants can benefit some patients with severe inner ear nerve damage and hearing loss. Vascular abnormalities can be fixed surgically.

Medical treatments for this condition, other than removing a drug that causes tinnitus, have limited effectiveness.

For many the goal should be to lessen awareness and impact on quality of life. Biofeedback and cognitive behavior therapy may be useful.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Is secondhand smoke really that risky?asked by: Asked by David; Tampa, Florida
Can a nerve stimulator stop my back pain?asked by: Asked by Larry; New York
Is the inability of cancer patients to eat a concern?asked by: Steve Snodgrass; Bowling Green, Kentucky

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.